Georgia, 2023Rip Currents in Georgia, July 15 to 16, 2023
July 15 to 16, 2023 · NWS CHS · 2 events in 1 county or zone
The presence of onshore flow enhanced by the sea breeze, elevated swell energy, and breaking wave heights of 2-3 feet combined to produce an enhanced risk of rip currents along the southeast Georgia coast.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The presence of onshore flow enhanced by the sea breeze, elevated swell energy, and breaking wave heights of 2-3 feet combined to produce an enhanced risk of rip currents along the southeast Georgia coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 15, 2:47 PM EST, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 15, 2:47 PM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
347 PM EDT Sat Jul 15 2023
.SYNOPSIS...
A surface trough will persist inland this weekend, while
Atlantic high pressure holds offshore through next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
At the surface, the region lies on the western periphery of
Bermuda high pressure and a weak trough well inland. Aloft, a
mid-level trough to the north will scrape the northern forecast
area with its shortwave energy staying out of the area. Models
have been resolving the current vort max within the mid level
trough seen on mid-level water vapor imagery across eastern
Tennessee and northern Georgia fairly well. This disturbance
along with its associated ongoing convection centered across the
Midlands is expected to lift northeast this evening. The
afternoon sea breeze circulation has yet to foster any
convection, however, as outflow from ongoing convection moving
east northeast reaches the sea breeze boundary there could be
some development, likely spawning around the I-95 corridor.
This is where the greatest pops are located. The NAM hints at a
secondary mid-level shortwave digging into central GA and
lifting north into the Charleston Tri-County overnight, as well
as a weak cold front approaching in the wake of the trough.
This could produce another round of isolated to scattered
convection, but with less instability it seems models struggle
to maintain convection through the entire night. Therefore we
have POPs trending downward overnight, with slight chance in
place until just before sunrise when we expect to see coverage
completely diminishing, outside the offshore waters. Mostly
cloudy skies will make for another mild night with low
temperatures in the mid to upper 70s with lower 80s at the
beaches and Downtown Charleston.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY/...
Sunday: The early part of the week will offer a slow transition into
a less favorable pattern for diurnal convection as subtropical
ridging begins to build across the Deep South and Southeast States.
While some broad troughing will linger through the day Sunday, both
heights and mid-level temperatures will begin to rise. One final
piece of weak, channeled vorticity is progged to cross the Georgia
coast during the afternoon as a weak sea breeze circulation treks
inland. There may be just enough mean instability and forcing with
the impulse aloft to produced scattered to possibly numerous
showers/tstms by late afternoon/early evening with model
soundings yielding modest mid-layer instability. 40-60% pop
look reasonable during this time, highest roughly along and
south of I-16 and up into the Hilton Head and Beaufort, SC,
areas where forcing with the passing impulse will be the
strongest. Convection will slowly wane during the evening hours
with the low-level focus shifting into the coastal waters
overnight, especially near the west wall of the Gulf Stream.
Gusty winds and cloud-to-ground lightning will be the primary
hazards. Highs will warm into the lower 90s away from the
beaches with dewpoints ranging from the lower 70s inland,
pooling to the mid-upper 70s at the coast near the sea breeze.
Heat indices will range from 100-105 inland to 105-110 at the
coast. Lows will range from the lower-mid 70s inland to the
lower 80s at the beaches and Downtown Charleston.
Monday: Models have trended slightly deeper with a passing shortwave
Monday into Tuesday morning before subtropical ridging really begins
to take hold. A weak cold front is forecast to stall across central
Georgia into the South Carolina Midlands during this time with a
weak frontal wave developing near KAGS by Monday afternoon. Although
the front will be nearby, vertical cross sections show a deep west
to northwest flow dominating aloft which will help delay the inland
push of the afternoon sea breeze and help mix out quit a bit of low-
level moisture, especially inland. In fact, dewpoints are progged to
drop into the mid-upper 60s across the interior, but hold in the mid-
upper 70s at the coast as the sea breeze meanders off the beaches.
Given the large moisture gradient noted, the best chances for
diurnal convection will be at the coast there instability will be
the greatest owing to higher mean moisture values. Pops will range
from 20% across the far interior to 30-40% at the coast, highest
over the Charleston Tri-County area. Highs will peak in the mid 90s
away from the beaches. Heat indices will only peak around 100 across
the interior where low-level moisture is the most likely to mix out
to 100-105 at the coast. Overnight lows will range from the lower-
mid 70s inland to the lower 80s at the beaches and Downtown
Charleston.
Tuesday: Subtropical ridging will quickly build into the region
Tuesday as the Bermuda high centered well offshore nudges to the
west and a weak surface trough lingers inland. Rain chances do not
look overly high with a northwest flow aloft helping to pin the sea
breeze at the coast and promoting the mixing out of low-level
moisture, especially across the interior. Dewpoints will pool back
into the mid-upper 70s at the coast near the sea breeze and this is
where the best chances for isolated showers/tstms will occur. Highs
will range from the mid-upper 90s away from the beaches with heat
indices peaking 105-110 at the coast where low-level moisture will
pool near the sea breeze.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Subtropical ridging will dominate for much of the period resulting
in temperatures at or slightly above normal with rain chances
holding just below normal for mid-July. Temperatures could reach the
century mark some some spots across the interior. Dewpoints will mix
out during the afternoons, especially across the interior, but will
pool back well into the 70s near the sea breeze. Coastal heat
indices could reach 105-110 at times, peaking near or just below
Heat Advisory thresholds. Rain chances will increase with a weak
front on Saturday.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
This evening a weakening mid-level disturbance will push across
SC helping to initiate isolated showers and thunderstorms.
Convection associated with the upper disturbance should remain
inland and away from the TAF sites. However, convection
developing along the semi-pinned sea breeze across southeast
Georgia could impact KSAV, where a TEMPO remains in place for
TSRA and lowered vsbys this evening. There is low confidence
that showers/tstms will directly impact KCHS or KJZI, therefore
we keep VFR with no vicinity convection through 18Z Sunday. The
only exception being KJZI, where VCSH is in place overnight for
showers occurring offshore and could approach the terminal.
Extended Aviation Outlook: There are no high confidence concerns.
Brief restrictions could occur from showers/tstms Sunday, especially
at KSAV.
&&
.MARINE...
Tonight: A south to southwest wind will persist as the region
lies on the western periphery of Bermuda high pressure. The pressure
gradient will pinch slightly between high pressure to the east
and a sharpening trough inland, resulting in wind speeds
increasing briefly overnight to 15 to 20 kt with slightly
stronger gusts. Conditions should fall short of Small Craft
Advisory criteria, but this could be something worth watching
for future updates. Seas will also increase slightly to 2 to 4
ft.
Sunday through Thursday: There are no major concerns. A south
to southwest wind regime will persist through the period with
the region located along the western periphery of Bermuda high
pressure centered well offshore. Winds will generally remain 15
kt or less with seas 2-4 ft.
Rip Currents: Area lifeguards have been reporting breaking waves of
2-3 ft with 9-10 sec swells for much of the day. This matches
breaking wave guidance well. Similar conditions are expected for
Sunday with the potential for a bit more of a sea breeze
enhancement. This should yield another moderate risk day for all
beaches. Similar conditions are expected for Monday, although sea
breeze influences may not be as great. The situation is borderline
low/moderate risk, so will lean towards a low risk for now, but an
increase to moderate may eventually be needed, especially along the
Charleston County beaches where slightly higher breaking wave
heights are possible.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...BRM
SHORT TERM...
LONG TERM...
AVIATION...BRM
MARINE...BRM
Hazardous weather outlook, Jul 15, 2:05 PM EST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
305 PM EDT Sat Jul 15 2023
AMZ330-350-352-354-374-161915-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
305 PM EDT Sat Jul 15 2023
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
161915-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
305 PM EDT Sat Jul 15 2023
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Heat: Heat indices could reach 110 degrees next week. Heat
Advisories could be needed.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
GAZ117-119-139-141-SCZ048>051-161915-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
305 PM EDT Sat Jul 15 2023
...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH SUNDAY EVENING...
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk for Rip Currents.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk for Rip Currents.
Heat: Heat indices could reach 110 degrees next week. Heat
Advisories could be needed.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
Rip Current, Coastal Chatham
- When
- July 15, 4:00 PM EST to 6:00 PM EST
- Where
- Coastal Chatham forecast zone
- Reported by
- Lifeguard
Tybee Island lifeguards reported several moderate strength rip currents ongoing between 12th Street and 18th Street. There were two rip current related rescues near the pier during this time.
Rip Current, Coastal Chatham
- When
- July 16, 10:30 AM EST to 11:30 AM EST
- Where
- Coastal Chatham forecast zone
- Reported by
- Lifeguard
Tybee Island lifeguards reported that a family of five had to be rescued from a rip current near the jetty on the North Beach.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Pennsylvania, July 15, 20237 deaths · 2 events
- Flash Flooding in North Carolina, July 15 to 16, 20231 death · 1 injured · $12,000 · 2 events
- Damaging Winds and Lightning Strike in Alabama, July 15 to 16, 2023$422,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Maryland, July 15, 2023$181,000 · 1 in hail · 12 events
- Wildfire in Idaho, July 15, 2023$250,000 · 1 event
- Damaging Winds in Arkansas, July 15, 2023$78,000 · 58 kt wind · 3 events
- Damaging Winds in Mississippi, July 15 to 16, 2023$45,000 · 53 kt wind · 4 events
- Excessive Heat and Heat in California, July 15 to 17, 202333 events
- Hail and Damaging Winds in Texas, July 15, 2023$40,000 · 1 in hail · 4 events
- Flash Flooding and Flooding in New Hampshire, July 15 to 18, 202350 kt wind · 22 events
- Hail and Damaging Winds in Michigan, July 15, 2023$16,000 · 60 kt wind · 5 events
- Heat in California, July 15 to 16, 202312 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122484, 1122485.